Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Kansas City, MO

April 9, 2017Doniphan County, Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2017, 11:53 PM CDT for Doniphan County, Kansas; 4 counties in Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2017, 11:53 PM CDT (04:53 UTC)
Expired
Apr 10, 2017, 12:45 AM CDT
In force
52 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Doniphan County, KS, Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Omaha radar (KOAX), 149 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 11:28 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2023 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS53 KEAX 100453
SVREAX
KSC043-MOC003-005-087-147-100545-
/O.NEW.KEAX.SV.W.0052.170410T0453Z-170410T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1153 PM CDT SUN APR 9 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northern Doniphan County in northeastern Kansas...
  Southern Atchison County in northwestern Missouri...
  Holt County in northwestern Missouri...
  Western Nodaway County in northwestern Missouri...
  Western Andrew County in northwestern Missouri...

* Until 1245 AM CDT

* At 1152 PM CDT, a severe thunderstorm was located near Falls City,
  moving east at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Mound City, Oregon, Fairfax, Burlington Junction, Maitland,
  Skidmore, Forest City, Craig, Fillmore, White Cloud, Graham,
  Clearmont, Big Lake, Quitman, Fortescue, Bigelow, Corning, Indian
  Cave State Park and Iowa Point.

This includes Interstate 29 between mile markers 60 and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pleasant Hill.

&&

LAT...LON 4052 9497 3987 9490 3992 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4012 9539
      4018 9548 4024 9547 4026 9555 4030 9556
      4032 9561 4031 9565 4032 9566 4034 9562
      4035 9563
TIME...MOT...LOC 0452Z 257DEG 38KT 4013 9555 

HAIL...1.00IN
WIND...<50MPH
 
$$

32
1 follow-up statement
040 
WWUS53 KEAX 100543
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1243 AM CDT MON APR 10 2017

KSC043-MOC003-005-087-147-100552-
/O.EXP.KEAX.SV.W.0052.000000T0000Z-170410T0545Z/
Doniphan KS-Atchison MO-Holt MO-Nodaway MO-Andrew MO-
1243 AM CDT MON APR 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DONIPHAN...SOUTHERN
ATCHISON...HOLT...WESTERN NODAWAY AND WESTERN ANDREW COUNTIES WILL
EXPIRE AT 1245 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 600 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4052 9497 3987 9490 3992 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4012 9539
      4018 9548 4024 9547 4026 9555 4030 9556
      4032 9561 4031 9565 4032 9566 4034 9562
      4035 9563
TIME...MOT...LOC 0542Z 257DEG 38KT 4025 9489 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:18 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 9, 6:18 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sun Apr 9 2017

.Update...
Issued at 617 PM CDT SUN APR 9 2017

Made some small adjustments to the timing of precipitation this
evening. First, aircraft soundings show a substantial cap holding
firm over the next few hours. So have removed any PoPs until later
in the evening. Second, models are in decent agreement with the
timing of the surface front, which shows up clearly on latest
GOES-16 IR and visible imagery as well as surface observation.
Thinking that a combination of cooling aloft with the frontal
passage will allow for mainly elevated thunderstorms move into
and/or develop over northwestern MO. The southward extent is still
in question as forecast soundings continue to show convective
inhibition with frontal passage. Given that thunderstorm coverage
remains iffy, especially further south one goes, have maintained
chance PoPs progressing east across the area from about 04 to 08Z
for eastern KS and western MO and a few hours later further east.

&&

.Discussion...
Issued at 248 PM CDT SUN APR 9 2017

The conditional chance for thunderstorms and the associated
severe weather potential this evening are the driving focus for
today's forecast.

Early afternoon water vapor imagery and upper air data shows a stout
shortwave trough moving east northeast through the center of the
Rockies, resulting in a notable amount of warm air and moisture
advection prevailing across the Plains states ahead of the trough.
However, water vapor imagery also highlights the fact that there is
a fair amount of dry air aloft advecting from the Desert Southwest
over the Plains; resulting in a very strong cap of 24 degrees
centigrade prevailing across eastern Kansas and Missouri today
according to the Topeka upper air sounding. Farther north the cap is
a little weaker; only registering a 17 degree centigrade cap on the
Omaha upper air observation. A bit closer to home, surface
observations show the surface low reflection of the upper trough
located in southeast Nebraska with a cold front stretching southwest
and northeast from the low.

This evening...as the Rocky Mountain trough ejects into the Plains
States later tonight and Monday the surface low will move northeast,
dragging the associated cold through our section of Kansas and
Missouri overnight, which quickly brings our attention to the
primary forecast problem; the cap is looking sufficiently strong
that this will impede storm initiation until later this evening,
but is thought to not completely stop storms from developing.
Surface frontogenic forcing at the surface up through at least the
925mb level is advertised to be very strong this evening as the
front pushes in, resulting in strong vertical motion from the
surface up through at least 800mb; of course the extent of this
varies from model-to-model, though all of them show this.
Additionally, a leading PV anomaly, noted ahead of the trough,
may also help initiate storms as it brings a little cool air
advecting in aloft to weaken the cap. In fact, the latest hi-res
model runs now seem to be keying on the front and PV anomaly this
evening to develop of storms in the northwest corner, developing
along much of the the front as it pushes through Missouri. Current
timing has the front pushing into northwest Missouri after 00z
tonight, clearing our area in the post sunrise hours of Monday
morning; and while surface heating and diurnal instability will be
on the down swing this evening, there will still be sufficient
instability to generate some strong to potential severe storms if
they occur. After all, the models also advertises some 100mb
MLCAPE values in excess of 3000 J/KG just ahead of the front this
evening. Shear values along the front are rather strong to as the
models generally agree that 0-6KM shear values will be in the 40+
knot range as the front pushes in. That all said, any storms that
get going will likely be elevated owing thanks to the expected
thermodynamic profile; but the strong winds and shear still speak
to the potential of large hail being our primary weather threat
with some potential for strong damaging winds. Due to the
progressive nature of the system flooding is not expected to be an
issue. So, while there is just a chance of storms developing due
to the cap, if they can get going there will be a threat of severe
weather.

Monday through the work week...will be rather nice as
temperatures in the 60s and 70s prevail through the week into next
weekend. It will be a dry first half of the work week, but the
current crop of model outputs indicates that the tail end of the
work week and next weekend will see an on-again-off-again storm
chance as the upper level flow shifts to the southwest with
numerous shortwaves noted zipping northeast in the prevail
pattern. So, get your grass mowed early this week cause the end of
the work week and next weekend may be wet.

&&

.Aviation...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 617 PM CDT SUN APR 9 2017

A cold front moving through the area this evening will bring a
chance of showers and storms to the terminals, mainly in the 04 to
08Z time frame. The coverage of thunderstorm activity is still in
question, especially further south into the Kansas City area. So
for now have maintained the VCTS mention. Winds will veer to the
west in the wake of the front and dry weather with clear/mostly
clear skies can be expected Monday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Cutter
Aviation...CDB
Hazardous weather outlook, Apr 9, 5:05 AM CDT, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Sun Apr 9 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Sun Apr 9 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible this evening along I-70 and south ahead
of a cold frontal boundary moving into the region from the west.
Confidence in the development of these storms remains relatively low,
but if storms do develop they have the potential to be strong to
severe with hail being the main threat.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Precipitation will return to the area Thursday morning and remain
off and on through Saturday. At this point no severe weather is
expected with these showers and storms.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 9, 11:15 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 PM CDT SUN APR 9 2017

MOZ001-100445-
Atchison MO-
1115 PM CDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 1145 PM
CDT...

At 1114 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rock Port, or 13 miles southwest of Tarkio, moving east at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Tarkio, Rock Port, Fairfax, Blanchard, Rockport, Westboro, Indian
Cave State Park and Phelps City.

This includes Interstate 29 between mile markers 100 and 113.

LAT...LON 4030 9519 4026 9547 4026 9555 4029 9555
      4032 9561 4031 9566 4032 9566 4034 9562
      4041 9566 4058 9530 4058 9523
TIME...MOT...LOC 0414Z 250DEG 31KT 4033 9559

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:02 PM CDTFrost AdvisoryEAXAtchison, Doniphan17 hr
Apr 9, 11:15 PM CDTSpecial Weather StatementEAXAtchison30 min
Apr 10, 1:09 AM CDTSpecial Weather StatementEAXHarrison36 min
Apr 10, 2:15 AM CDTSpecial Weather StatementEAXGrundy30 min
Apr 10, 3:44 AM CDTSpecial Weather StatementEAXRandolph31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.